An Overview of Delirium in the Hospital Setting

An Acute Confusional State

Doctor talking to senior woman lying in hospital bed

Westend61 / Creative RF / Getty Images

In This Article
Table of Contents

Delirium, also known as acute confusional state or encephalopathy, refers to abrupt and temporary changes in cognitive functioning and behavior characterized by symptoms such as disorientation, agitation, and depression. Delirium is common in hospital patients: Research shows that 20% to 50% of hospitalized people experience delirium, especially those who are in the intensive care unit (ICU). Older people are particularly at risk. Causes of delirium in hospital patients range from infection to side effects of medication. In most cases, delirium clears up as a person's medical condition improves. However, in some cases delirium indicates a serious problem and is associated with longer hospital stays and an increased risk of dementia.

Symptoms

There are three types of delirium: hyperactive, hypoactive, and mixed, in which a person alternates between the two. As their names suggest, hyperactive delirium is associated with restlessness, agitation, and similar symptoms, while hypoactive delirium is characterized by symptoms such as depression and sleepiness.

Common symptoms of delrium in hospital patients include:

  • Disorientation, in which a person may not know who or where they are, or what the date or time or is
  • Saying things that don't make sense
  • Inability to recognize friends and loved ones
  • Visual hallucinations or delusions
  • Agitation, which may manifest as screaming, struggling to get out of bed, or attempting to remove IV lines, catheters, or tubes
  • Irritability
  • Fear and paranoia
  • Difficulty or inability to stay focused for a prolonged period
  • Impairment of short-term memory
  • Lethargy
  • Unresponsiveness or excessive sleepiness
  • Depression
  • Incontinence

Around 50% of people who experience delirium while in the hospital have the hyperactive type, 10% have the hypoactive type, and 40% have the mixed type.

A hallmark of delirium is abrupt fluctuation between delirium and lucidity: A person may seem like their usual self one minute and in the next minute they may show confusion, agitation, or other symptoms of delirium. Delirium often worsens at a person's bedtime, a phenomenon known as sundowning.

Causes

There are many reasons a person might experience delirium while in the hospital. A number of medications, especially anticholinergics used to treat urinary incontinence, benzodiazepines, and opiates, are known to cause delirium; less frequently, antihistamines, antiepileptics, steroids, and some antibiotics have been associated with delirium.

Certain conditions and symptoms also may be at the root of delirium. These include inflammation, allergic reactions, and viral infections; retention of urine or stool; bowel obstruction; and metabolic conditions such as thyroid disease, diabetes, renal failure, malnutrition, and stress hormone imbalances.

Other common contributors include sleep deprivation, catheterization, blood pressure dysregulation, multiple surgeries, alcohol or drug use, depression, malnutrition, impairment of vision and hearing, lack of oxygen, and obstructive sleep apnea.

People who have preexisting mild cognitive impairment or are in the early stages of Alzheimer's disease or another type of dementia are especially at risk of developing delirium while in the hospital.

Delirium—or Seizures?

A high percentage of patients in ICUs who appear to be having episodes of delirium may in fact be suffering from nonconvulsive status epilepticus—meaning they are constantly seizing but do not have the stereotypical convulsive limb movements.

Diagnosis

There are no laboratory tests or imaging tests for delirium in a hospital setting: A person's symptoms, behavior, and medical history typically are sufficient to diagnose delirium, although sometimes a doctor may conduct a formal assessment of person's memory and perception.

However, it may not be clear why a person is experiencing delirium, particularly when it's persistent. In these cases repeat episodes of delirium might be a sign that a patient is becoming seriously ill and should be thoroughly evaluated to determine what might be causing them.

Treatment

Delirium usually resolves once a person's condition improves and so it's not always necessary to treat it. However, when it's clear a particular medication is inducing delirium, changing the dose or switching to a different drug often is all it takes to clear up the problem. In other cases, an antipsychotic or other psychoactive medication may help.

In addition, there are non-invasive measures that can be taken to prevent or lessen the severity of delirium in a hospital setting:

  • Promote adequate sleep and rest—eyeshades and earplugs can help a patient who is unable to sleep due to the constant light and activity in a hospital setting.
  • Make sure the patient is adequately nourished and hydrated.
  • Provide easy access to items such as eyeglasses and hearing aids.
  • Keep the person mentally active by reading to them, keeping them engaged in their treatment, and discussing current events.

A Word from VeryWell

Hospital-induced delirium can be frightening for both the person experiencing it and their caregivers and loved ones, but it's almost always a temporary and related to a patient's illness or a cause that can easily be addressed. And because in a hospital there is constant access to doctors and other practitioners, it should be reassuring to know medical attention is just a call buzzer away. However, delirium also is associated with lengthened hospital stays, increased morbidity, and the development of dementia and should not be taken lightly.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.